A big mess!!!

  1. I just recently graduated from nursing school and went immediately into psych nursing because it is my passion, but something happened today and I'm so upset.

    I was told that when giving Ativan to small children to just go ahead and give Cogentin with it to alleviate any potential EPS symptoms!! I have been doing that since day one. Well tonight the Dr. informs me that Ativan doesn't cause EPS...what gives...have I been giving out the wrong medication for the past 3 months...does Ativan cause EPS, and do you guys ever give Cogentin with it????? I am confused. I looked online, but nothing...some help would totally be appreciated..
    •  
  2. 15 Comments

  3. by   gonzo1
    Do you have a favorite teacher from nursing school that you could call and talk with? In my experience Ativan does not cause EPS, and I have never given Cogentin with it. But, I would not take my word for it. Get in touch with one of your former teachers, or check with one of the doctors that you work with and have a good relationship with. You need to make sure you totally understand the meds you give and how they work.
    Good luck, and I think it is great that you are making sure you know what you are doing so you don't make any mistakes. Education never stops.
  4. by   purplekath
    Cogentin is not routinely given with benzos. I don't even routinely give it unless I'm dealing with someone with a known hx of ESP, or if I am giving something like Clopixol Accuphase where it is a big dose of anti-psych mx which makes ESP more probable.

    You say you are giving this to small children? How young? It is a little like atropine in its action, so really little children (3 and under) it is not a good idea.

    In any case - I wouldn't call it "a big mess"... just keep learning! You will be fine :-)
  5. by   seisen
    Hi Edisonnurse,

    Quote from edisonnurse
    I was told that when giving Ativan to small children to just go ahead and give Cogentin with it to alleviate any potential EPS symptoms
    I'd too would be interested in hearing if certain benzos can cause EPS.. it would be news to me if they did...aside from that, as nurses we are responsible for our own practice and I would be questioning all advice when it comes to medications. Best to do our own research and base our nursing on evidence based pracitice, not what we hear from colleagues. I'd be using this as a learning experiance.

    seisen
  6. by   mytoon38
    Drugs called atypical antipsychotics (Zyprexa, Seroquel, Risperdal)are much less likely to cause EPS than the more conventional antipsychotics (Haldol, Prolixin, Thorazine, Trilafon, Navane etc.) However you can see EPS when giving any of these drugs. In my experience most Docs prefer to use the atypicals for just that reason. A lot of the Docs where I work write orders to give the Cogentin when we give a conventional antipsychotic, but we always have a PRN order for Cogentin p.o. or I.M. Hope that helps a little!:spin:
    Last edit by mytoon38 on Sep 15, '07 : Reason: messed up!
  7. by   seisen
    Heya mytoon38,

    Thanks for the reply. I agree that the antipsychotics mentioned have potential for EPS. But what about Benzos? Do they sometimes produce EPS as well?

    Thanks
    seisen
  8. by   mytoon38
    In all my years of nursing, I have never had a pt. that experienced EPS with the use of benzos. I don't think that EPS is even listed in the PDR under side effects for EPS. :spin:
  9. by   Meraki
    Hi,
    I also have never heard of EPS as a side effect of Ativan and we never really give cogentin to the kids as they aren't on meds (older antipsychotics) that would bring on side effects requiring cogentin. A few things you might want to look into are: why was the cogentin prescribed for this child? did it say on the cogentin order to always give with ativan? also i assume you had read up on the meds you are giving so when you read up on ativan and see that EPS is not listed as a side effect that should trigger you asking questions about why you would be giving cogentin with it. Be careful about taking someone's word for what they do especially if it isn't writen in the order or confirmed by drug info. In my facility giving a medication that is not indicated is a med error so i don't know if that is something you need to follow-up on or not. Don't beat yourself up over it, there is a big learning curve starting any new job...just learn from it.
  10. by   rkmoyers
    Ativan is a benzodiazapine and does not cause EPS. Neuroleptics (antipsychotics) are the drugs that can cause EPS.

    I'm curious as to the cogentin. Were you following physician's orders for the Cogentin or did a nurse tell to give it "just in case"? Whether it be a physician or nurse, I question their level of competency.
  11. by   NurseyBaby'05
    I would check with pharmacy from now on if there's something you're not sure of with a med. It seems like your co-workers have a case of "that's how we've done it for years", rather than sound rationale for why they do the things they do. Cover your butt!
  12. by   FunGi
    I've only been in psych for less than a year...but I've been ordered to give Ativan numerous times and I don't recall cogentin being ordered along with it....

    But I do see cogentin being ordered along with antipsychotics a lot for the EPS.

    the best thing to do when you're alone at work is to ask the MD who ordered the meds and/or your Pharmacist before administering the meds.
  13. by   Thunderwolf
    Quote from mytoon38
    Drugs called atypical antipsychotics (Zyprexa, Seroquel, Risperdal)are much less likely to cause EPS than the more conventional antipsychotics (Haldol, Prolixin, Thorazine, Trilafon, Navane etc.) However you can see EPS when giving any of these drugs. In my experience most Docs prefer to use the atypicals for just that reason. A lot of the Docs where I work write orders to give the Cogentin when we give a conventional antipsychotic, but we always have a PRN order for Cogentin p.o. or I.M. Hope that helps a little!:spin:

    Here is the most correct answer.

    Great feedback everyone.
  14. by   Thunderwolf
    Quote from NurseyBaby'05
    I would check with pharmacy from now on if there's something you're not sure of with a med. It seems like your co-workers have a case of "that's how we've done it for years", rather than sound rationale for why they do the things they do. Cover your butt!
    Yes....I totally agree.

close